Oklahoma, 2025Tornado and Flash Flood in Oklahoma, September 8, 2025
September 8, 2025 · NWS OUN · 11 events in 4 counties and zones
On the 8th, modest northwesterly flow aloft, including an embedded upper-level impulse, was present across the Southern Plains. This enhanced flow and lift contributed to scattered supercell thunderstorms from southern Kansas into portions of northern Oklahoma and the adjacent northeast Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 8th, modest northwesterly flow aloft, including an embedded upper-level impulse, was present across the Southern Plains. This enhanced flow and lift contributed to scattered supercell thunderstorms from southern Kansas into portions of northern Oklahoma and the adjacent northeast Texas Panhandle. In addition to reports of large hail and isolated wind damage, a well-documented tornado occurred in northern Harper County, north of the community of Buffalo, Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 4:13 PM CST, 44 minutes earlier. Its key messages:
- Updated at 509 PM CDT Mon Sep 8 2025
- Strong to severe thunderstorms are possible this afternoon and evening, primarily across western Oklahoma.
- Mild weather continues today with above-normal temperatures likely by mid to late week.
Area forecast discussion, Sep 8, 4:13 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
513 PM CDT Mon Sep 8 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 509 PM CDT Mon Sep 8 2025
- Strong to severe thunderstorms are possible this afternoon and
evening, primarily across western Oklahoma.
- Mild weather continues today with above-normal temperatures
likely by mid to late week.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 1236 PM CDT Mon Sep 8 2025
Thunderstorms have all but diminish across northwest/west central
Oklahoma this morning with convective debris clouds remaining. These
should gradually thin through the afternoon.
Elsewhere, low clouds across parts of the Texas Panhandle and
southwestern Oklahoma/western north Texas have scattered into more
of a Cu structure. Convective-allowing models (CAMs) have trended
with less coverage of storms this afternoon and evening near
northwest/west central Oklahoma. However, water vapor imagery shows
a well defined shortwave trough moving into northwestern Kansas with
some cloud enhancement ahead of the feature. Lift associated with
the approaching disturbance and daytime heating should result in
at least isolated storms by late afternoon/early evening. Perhaps
a better chance of boundary-layer convection will develop across
the Panhandles within weak convergent flow. These storms should
take a while to enter western Oklahoma. If showers/storms form
over northern Oklahoma this afternoon they should be more
elevated.
With the effective shear around 35+ knots, and CAPE (1500-200 J/kg)
this will support strong to severe storms with large hail and
damaging winds.
A low-level jet is expected to develop by late evening/overnight.
The stronger winds tonight should be positioned farther east than
last night and more veered. Although the mid-level winds will
remain weak and not as westerly, isolated/widely scattered elevated
showers and storms are possible. This may occur over parts of north
central/central Oklahoma. It also appears a much better setup for
organized convection will be to our north in parts of Kansas.
However, models are not handling the ongoing convection in central
Kansas very well. Given the veered jet and northwest flow, some
of this activity may try and build into north central Oklahoma
during the morning. There are also indications that a weak
disturbance may approach western Oklahoma late tonight into early
Tuesday.
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 1236 PM CDT Mon Sep 8 2025
Isolated showers and storms may be ongoing across mainly north
central/central/far western Oklahoma early Tuesday morning. If
another organized area of convection develops in Kansas will need to
see if this activity may develop over or move into north central
Oklahoma during the morning/early afternoon. Although the pattern
will become unfavorable for storms by late Wednesday/Thursday
(upper ridge builds over the southern Plains), another weak
disturbance will result in low chances of storms Tuesday evening
into Wednesday morning. These storms should mainly occur across
western/northern Oklahoma.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 210 AM CDT Mon Sep 8 2025
The mid-level ridge is forecast to remain entrenched across the
Southern Plains through at least Saturday, which will likely
result in continued above-normal temperatures and minimal rain
chances.
The probabilistic temperature forecast (derived from an ensemble
of bias-corrected models) indicates a very high chance of above-
normal temperatures given even the 10th percentile (the colder
end of guidance) has slightly above-normal temperatures Thursday
through Saturday. High temperatures will likely range from the
upper 80s to mid 90s deg F.
By late Saturday into Sunday, the mid-level ridge may weaken as a
trough lifts into the Plains. As a result, there is at least a
low chance of showers and thunderstorms the second half of the
weekend.
Mahale
&&
.AVIATION...
(00Z TAFS)
Issued at 509 PM CDT Mon Sep 8 2025
A line of discrete severe thunderstorms have developed in southern
Kansas and are propogating slowly to the south towards northern
Oklahoma. Added TEMPO groups for storms at WWR and PNC this
evening. Large to very large hail is possible for storms over
northwest Oklahoma over the next few hours, with severe storms
expected to diminish by midnight. Otherwise, low chances for
showers/storms continue into Tuesday evening with southerly winds.
Thompson
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 81 62 85 64 / 0 10 10 10
Hobart OK 86 63 91 65 / 0 10 10 10
Wichita Falls TX 85 63 89 64 / 0 0 0 10
Gage OK 83 61 89 64 / 30 20 20 10
Ponca City OK 82 60 85 63 / 20 20 20 10
Durant OK 82 57 85 60 / 0 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
NEAR TERM...06
SHORT TERM...06
LONG TERM....10
AVIATION...01
In the hours before
Special weather statement, Sep 8, 3:56 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Norman OK
456 PM CDT Mon Sep 8 2025
OKZ005-006-082230-
Alfalfa OK-Woods OK-
456 PM CDT Mon Sep 8 2025
...A strong thunderstorm will impact portions of eastern Woods and
northwestern Alfalfa Counties through 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Capron, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Burlington, Amorita, Byron, Driftwood, and Ingersoll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3686 9858 3697 9855 3691 9819 3670 9835
TIME...MOT...LOC 2156Z 295DEG 10KT 3690 9851
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeisterSpecial weather statement, Sep 8, 4:53 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Mon Sep 8 2025
OKZ006-007-012-082330-
Garfield OK-Alfalfa OK-Grant OK-
553 PM CDT Mon Sep 8 2025
...A strong thunderstorm will impact portions of southeastern
Alfalfa, southwestern Grant and northwestern Garfield Counties
through 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Great Salt Plains Lake, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Goltry, Jet, Nash, Hillsdale, Carrier, and Great Salt
Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 9841 3685 9832 3665 9786 3643 9805
TIME...MOT...LOC 2253Z 311DEG 22KT 3670 9823
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MeisterEvent by event
8 hail, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Harper
- When
- September 8, 4:57 PM CST
- Where
- Harper County, 8.76 mi NNE of Rosston
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 36.928, -99.872
A spotter reported a brief tornado touchdown in northern Harper County. No damage was reported and the location is estimated.
Hail, Harper
- When
- September 8, 5:05 PM CST
- Where
- Harper County, 8.06 mi NE of Rosston
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.885, -99.818
The location is approximate, and the event time is estimated from radar observations.
Hail, Harper
- When
- September 8, 5:25 PM CST
- Where
- Harper County, Rosston
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.810, -99.930
The location is approximate, and the event time is estimated from radar observations.
Hail, Harper
- When
- September 8, 6:00 PM CST
- Where
- Harper County, Laverne
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.710, -99.900
The location is approximate.
Hail, Garfield
- When
- September 8, 6:22 PM CST
- Where
- Garfield County, Hillsdale
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -97.990
The location is approximate.
Hail, Garfield
- When
- September 8, 6:37 PM CST
- Where
- Garfield County, 4.38 mi ESE of Carrier
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.463, -97.944
Thunderstorm Wind, Ellis
- When
- September 8, 6:40 PM CST
- Where
- Ellis County, 1.45 mi WNW of Catesby
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.501, -99.983
Relayed images show three power poles snapped along County Road 170. The event time is estimated from radar observations.
Hail, Garfield
- When
- September 8, 6:49 PM CST
- Where
- Garfield County, 1.5 mi W of Enid
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.400, -97.907
The location is approximate.
Hail, Ellis
- When
- September 8, 6:50 PM CST
- Where
- Ellis County, Catesby
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.490, -99.960
The report was relayed by emergency management. The location is approximate, and the event time is estimated from radar observations.
Hail, Woods
- When
- September 8, 6:50 PM CST
- Where
- Woods County, 7.52 mi NE of Camp Houston
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.881, -99.017
The location is approximate.
Flash Flood, Ellis
- When
- September 8, 7:30 PM CST to 10:30 PM CST
- Where
- Ellis County, 1.75 mi NW of Catesby to 1.47 mi NE of Catesby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.508, -99.983
Several county roads around the unincorporated community of Catesby were flooded. The location and event time are approximate.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kansas, September 8 to 9, 2025$4.8 million · 6 events
- Tornado and Hail in Texas, September 8, 2025$185,000 · 3.5 in hail · 9 events
- Hail and Lightning Strike in Minnesota, September 8, 2025$20,000 · 0.75 in hail · 2 events
- Hail in Kansas, September 8, 20254 in hail · 13 events
- Flooding in Florida, September 8 to 9, 20256 events
- Flash Flooding and Hail in Kansas, September 8, 20251 in hail · 5 events
- Hail and Damaging Wind in Nebraska, September 8, 20251.75 in hail · 5 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 8, 20251 event
- Damaging Wind in Colorado, September 8, 202557 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295688, 1290037, 1290039, 1290038, 1290042, 1290043, 1290048, 1290044, 1290040, 1290041, 1290045.